West Virginia, 2025

Damaging Wind in West Virginia, August 25, 2025

August 25, 2025 · NWS LWX · 1 event in 1 county or zone

A strong cold front produced a line of showers and a few thunderstorms during the overnight hours just east of the Appalachians in eastern West Virginia. One of these storms briefly became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front produced a line of showers and a few thunderstorms during the overnight hours just east of the Appalachians in eastern West Virginia. One of these storms briefly became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 24, 8:35 PM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 24, 8:35 PM EST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
935 PM EDT Sun Aug 24 2025

.SYNOPSIS...
Shower and thunderstorm chances continue as the cold front
crosses the area tonight. A strong dome of Canadian high
pressure builds thereafter with near to below normal
temperatures for much of next week.

&&

.NEAR TERM /THROUGH MONDAY/...
Earlier convection has been rapidly weakening with loss of
daytime heating and as it outruns higher instability. However, a
new shower has formed in its wake near Charlottesville, so at
least some isolated activity remains possible until the synoptic
cold front arrives. Additional convection exists along the front
from central Pennsylvania to central West Virginia. While some
of this could spill across the mountains in the next few hours,
most guidance indicates it should dissipate by the time it
reaches the I-81 corridor.

As the front passes, a light wind will shift from south to
northwest by morning with low temperatures dropping into the 50s
west of I-81 to the 60s elsewhere. Before that happens, some
patchy fog may develop (and is already showing signs of doing
so), especially in southwestern portions of the CWA where it
rained earlier.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
The cold front will exit the area early Monday after 06Z with
showers ending shortly thereafter. Expect a slight bump in winds
Monday as the front exits east and high pressure builds from
the Ohio River Valley. Gusts of 15 to 20 mph are possible out of
the north and northwest. Temps Monday will be below average
with 70s to near 80 for most. Areas AOA 3.5kft in the
Alleghenies likely don't make it out of the 50s Monday - a sign
of what is to come later this week with a true Autumnal airmass
setting in. Lows Monday night will be in the 50s for most (60s
along the water and in the city centers). High elevation
valleys and bogs likely see the first frost of the season.

Broad H5 troughing will remain Tuesday across the eastern CONUS
with an area of Canadian sfc high pressure centered west of the
area. This will result in highs only making it into the 70s to
low 80s for most (upper 50s to 60s in mtns). Lows Tuesday night
will be the coldest since spring for most locales with temps
dropping into the 50s areawide (near 60 along waters and inner
cities). Another night of patchy frost is possible in the
favored locales.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A broad upper-level trough pattern will remain in place across
the East supporting cooler than normal temperatures. At the
surface, Canadian high pressure will build into the area Wed
into Thu keeping a dry air mass. The high pressure center
settles overhead by Thu morning with cool morning lows in the
50s and widespread 40s west of the Blue Ridge Mountains. A cold
front associated with a reinforcing shortwave-trough will drop
down from the Great Lks Fri and may support a few showers. High
pressure builds again for next weekend. The main story will be
the cooler than normal temperatures, especially at night.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
Convective chances have largely dwindled, although an isolated
shower recently popped up near CHO, and some weakening
convection may cross the mountains over the next few hours but
likely dissipates before it reaches any of the terminals. Before
the cold front arrives, some patchy fog may develop, especially
at CHO where it rained earlier.

Winds will be out of the south this evening, becoming northwest
by around daybreak (a little earlier for CHO/MRB); a few gusts
of 15-20 kts are possible through the morning hours.

Winds will be northwest through Wednesday in the wake of the cold
front while conditions remain VFR. No sig weather expected
Wednesday through Thursday.

&&

.MARINE...
Southerly winds remain elevated this evening, but are generally
in the 10 to 15 kt range. Otherwise, any shower and
thunderstorm activity approaching from the west looks to weaken,
with a couple relatively benign showers possible overnight
ahead of an approaching cold front.

The front itself looks to cross Monday morning, immediately
behind which may be another brief period of gusts 15-20 kts
(this time out of the NW). A secondary surge pushes across
Monday night, with yet another potential push of potential SCA
conditions Tuesday night into Wednesday. SCA conditions are
possible again Thu into Thu night.

&&

.TIDES/COASTAL FLOODING...
Water levels will be slow to recede until a cold front clears
the area Monday and winds shift to the NW. Additional minor
coastal flooding will mainly be threshold in nature at a few
locations. Highest confidence is at Annapolis (where an advisory
continues through the AM high tide), but Solomons, Havre de
Grace, Dahlgren, and Alexandria will also be close.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory until 11 AM EDT Monday for MDZ014.
VA...Coastal Flood Advisory until midnight EDT tonight for VAZ054.
WV...None.
MARINE...None.

&&

SYNOPSIS...DHOF/CPB
NEAR TERM...ADS/DHOF
SHORT TERM...DHOF/CPB
LONG TERM...LFR
AVIATION...ADS/LFR/DHOF/CPB
MARINE...LFR/DHOF/CPB
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Aug 24, 9:59 PM EST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1059 PM EDT Sun Aug 24 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-260300-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1059 PM EDT Sun Aug 24 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-260300-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1059 PM EDT Sun Aug 24 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-260300-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
1059 PM EDT Sun Aug 24 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

An isolated severe thunderstorm with damaging winds is possible
late this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 94 km away, was scanning. The volume nearest the first event began at 05:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hampshire

When
August 25, 12:04 AM EST
Where
Hampshire County, 3.06 mi WNW of Bloomer
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.404, -78.428

Trees blew down in the 600 block of CR-45/7 Gaston Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2025Every state in 2025This day in weather historyWarnings in West Virginia, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277257.